Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Melbourne, FL

May 13, 2019Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 13, 2019, 2:45 PM EDT for Indian River County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2019, 2:45 PM EDT (18:45 UTC)
Expired
May 13, 2019, 3:00 PM EDT
In force
15 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 39 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS52 KMLB 131845
SVRMLB
FLC061-131900-
/O.NEW.KMLB.SV.W.0037.190513T1845Z-190513T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
245 PM EDT Mon May 13 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Indian River County in east central Florida...

* Until 300 PM EDT.

* At 245 PM EDT, a severe thunderstorm was located over Wabasso,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sebastian, Indian River Shores, Wabasso, Roseland and Winter Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2770 8044 2782 8051 2785 8049 2787 8047
      2787 8045 2786 8046 2786 8045 2785 8043
      2771 8035
TIME...MOT...LOC 1845Z 234DEG 12KT 2777 8041 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
1 follow-up statement
909 
WWUS52 KMLB 131854
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
254 PM EDT Mon May 13 2019

FLC061-131904-
/O.EXP.KMLB.SV.W.0037.000000T0000Z-190513T1900Z/
Indian River FL-
254 PM EDT Mon May 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIAN RIVER
COUNTY WILL EXPIRE AT 300 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2770 8044 2782 8051 2785 8049 2787 8047
      2787 8045 2786 8046 2786 8045 2785 8043
      2771 8035
TIME...MOT...LOC 1854Z 234DEG 12KT 2778 8039 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:10 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 13, 10:10 AM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1010 AM EDT Mon May 13 2019

...SLIGHT RISK FOR SEVERE STORMS WITH DAMAGING WINDS AND HAIL THIS
AFTERNOON...

.UPDATE...
SPC has upgraded nrn/central portions of east central FL to a SLIGHT
risk for severe storms this afternoon. Convection will increase into
mid day across nrn sections ahead of a shortwave trough across the
NE gulf with initial showers and storms poised to move across areas
north of the I-4 corridor before noon. Environmental parameters
point to the risk for strong damaging winds, frequent lightning and
hail with the strongest storms. Storm motion will be toward the ENE
near 30 mph early to 35-40 mph by mid to late afternoon as mid level
winds increase. Expect nrn areas will see a few rounds of showers
and storms with activity reaching St Lucie/Martin county by mid to
late afternoon. Updated pops and convective weather grids based on
recent trends. Latest SPC mesoscale discussion indicates 80% prob
for watch issuance which we will be coordinating with SPC this
morning.

&&

.AVIATION...
IFR stratus areas will lift to BKN MVFR with sct/nmrs showers/storms
poised to affect KLEE-KDAB from 1430z-16z. Will refine terminals
based on early start for nrn terminals with another round of
showers/storms moving in from the west for terminals north of KISM-
KTIX into the early to mid afternoon hours.

&&

.MARINE...
Today...SW winds up to 15 knots with seas 2 ft near shore to 3 ft
offshore. Numerous showers and storms will move from the mainland
and across the waters from mid day and into the afternoon. Quick
storm motion and strong mid level winds will lead to the risk of
strong to severe storms. Gusts to 40-50 knots will be possible in
the strongest convection today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  69  87  65 /  70  20  20  10
MCO  89  72  89  68 /  70  20  40  20
MLB  89  74  87  68 /  70  30  50  30
VRB  90  70  86  68 /  70  30  60  30
LEE  87  71  89  66 /  70  20  20  10
SFB  88  69  89  66 /  70  20  30  10
ORL  89  72  89  69 /  70  20  40  10
FPR  90  71  86  67 /  60  30  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Rodriguez/Glitto
Hazardous weather outlook, May 13, 10:02 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1002 AM EDT Mon May 13 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-140100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1002 AM EDT Mon May 13 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and thunderstorms will develop and quickly move from west
to east across central Florida. Some of these storms will be
strong, and a few could become severe.

The main impacts from any severe storms that develop will be
damaging wind gusts of 60 MPH and hail up to quarter size.
Torrential downpours of 1 to 2 inches, along with frequent cloud
to ground lightning are likely to occur with any thunderstorm that
develops.

Storms are most likely to reach Lake and Volusia Counties between
11 AM and noon, affect the I-4 corridor between noon to 3 PM, and
then move over and offshore the Space and Treasure Coast Counties
of Brevard, Indian River, Saint Lucie and Martin between 3 PM and
7 PM.

Be on the lookout for storms approaching rapidly from the west
today. Move indoors for safety away from windows if skies begin
to look threatening, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
There is a high likelihood for at least a few of today's storms to
produce wind gusts of 35 knots or greater and frequent lightning
strikes on area lakes, as well as the Intracoastal Waterway and
adjacent Atlantic waters.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous showers and lightning storms are expected
again on Tuesday, with slightly higher chances from Lake
Kissimmee and Melbourne south to Lake Okeechobee and Tequesta.
Coverage and intensity of storms will decrease from mid week
through next weekend, with the best storm chances across the Lake
Okeechobee and Treasure Coast regions.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Rodriguez

In the hours before

Special weather statement, May 13, 1:46 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
146 PM EDT Mon May 13 2019

FLZ059-064-131830-
St. Lucie FL-Martin FL-
146 PM EDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND MARTIN
COUNTIES UNTIL 230 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving north at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Port Saint Lucie, Stuart, Indiantown, Jupiter Island and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2705 8065 2738 8050 2723 8014 2712 8010
      2696 8020 2696 8041
TIME...MOT...LOC 1746Z 198DEG 22KT 2697 8040

Combs
Local storm report, May 13, 2:09 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
209 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND GST     5 SW PLAYALINDA BEACH   28.62N 80.69W
05/13/2019  M41.00 MPH       Brevard            FL   AWOS

            GUST TO 36 KNOTS FROM WEST AT NASA SHUTTLE LANDING
            FACILITY.

0143 PM     TSTM WND GST     2 SW COCOA BEACH        28.31N 80.63W
05/13/2019  M48.00 MPH       Brevard            FL   MESONET

            GUST TO 42 KNOTS FROM WSW AT COCOA BEACH CLUB.

0149 PM     TSTM WND GST     5 N PORT CANAVERAL      28.47N 80.57W
05/13/2019  M39.00 MPH       Brevard            FL   AWOS

            GUST TO 34 KNOTS FROM NW AT CCAFS SKID STRIP.

0149 PM     TSTM WND GST     4 NNE HAULOVER CANAL    28.80N 80.74W
05/13/2019  M39.00 MPH       Volusia            FL   OTHER FEDERAL

            GUST TO 34 KNOTS FROM NW AT USAF TOWER 022.

0150 PM     TSTM WND GST     5 N CAPE CANAVERAL      28.46N 80.59W
05/13/2019  M44.00 MPH       Brevard            FL   OTHER FEDERAL

            GUST TO 38 KNOTS FROM NW AT USAF TOWER 403.

&&

PG
Local storm report, May 13, 2:25 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
225 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
05/13/2019  M49 MPH          BREVARD            FL   AWOS

            GUST TO 43 KNOTS ON RUNWAY 03.

&&

PG
Local storm report, May 13, 2:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
228 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
05/13/2019  M40.00 MPH       Brevard            FL   ASOS

            GUST TO 35 KNOTS FROM THE WNW.

&&

PG
Local storm report, May 13, 2:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
230 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     6 SW INDIALANTIC        28.04N 80.64W
05/13/2019  M44 MPH          Brevard            FL   MESONET

            WXFLOW SITE XDAI MEASURED A GUST OF 44 MPH/38 KT FROM THE
            NW.

&&

JC
Local storm report, May 13, 2:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
233 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     2 ESE JENSEN BEACH      27.22N 80.20W
05/13/2019  M40 MPH          AMZ555             FL   MESONET

            GUST OF 40 MPH/35 KT FROM THE SW AT WXFLOW SITE XJEN.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:21 AM EDTSpecial Weather StatementMLBLake39 min
May 13, 10:33 AM EDTSpecial Weather StatementMLBLake42 min
May 13, 10:49 AM EDTSpecial Weather StatementMLBVolusia41 min
May 13, 11:07 AM EDTSpecial Marine WarningMLB113 min
May 13, 11:42 AM EDTSpecial Weather StatementMLBOrange48 min
May 13, 12:07 PM EDTSpecial Weather StatementMLBVolusia23 min
May 13, 12:31 PM EDTAreal Flood AdvisoryMLBLake, Orange119 min
May 13, 1:03 PM EDTSpecial Marine WarningMLB117 min
May 13, 1:16 PM EDTSpecial Weather StatementMLBOsceola44 min
May 13, 1:45 PM EDTSpecial Weather StatementMLBBrevard45 min
May 13, 1:46 PM EDTSpecial Weather StatementMLBMartin44 min
May 13, 2:10 PM EDTSpecial Marine WarningMLB2 hr
May 13, 2:39 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River13 min
May 13, 3:26 PM EDTSpecial Weather StatementMLBSaint Lucie34 min
May 13, 3:58 PM EDTSpecial Weather StatementMLBSaint Lucie32 min
May 13, 4:04 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie26 min
May 13, 4:13 PM EDTSpecial Marine WarningMLB92 min
May 13, 4:26 PM EDTSpecial Weather StatementMLBMartin19 min
May 13, 4:27 PM EDTSevere Thunderstorm WarningMLBMartin18 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.